I have had no Tramadol for 9 days. Last time I was splitting one capsule into two and taking one half in the afternoon and one half at night. It wasn’t pleasant but I knew by now what the alternative was, and I couldn’t face it again just then. I knew I had to get through a working week. On Friday 6th I took 1/2 capsule before seeing an afternoon client. However, at bedtime I decided it was all or nothing now. I had a weekend with my husband around, so if I was ill then so be it. I couldn’t reduce the individual doses any more.
Typically I didn’t sleep well on the Friday night, but it seems that was something I know just have to get used to anyway. Saturday and Sunday I spent under blankets on the sofa, chilled and shivering but sweating – I wish I’d remembered heat packs before now because regular top ups of heat into my back made a big difference to my comfort. I ached everywhere. I can honestly say the pain of withdrawal was worse than the pain I was taking the Tramadol for in the first place. I was more used to that pain and it was more predictable and less wearing than the aches. However, I have since discovered aches and pains the Tramadol was masking, even if it was apparently doing nothing for the sharp pain in my lower back and left hip that is stopping me walking far. I had diarrhoea again, very bloated and gassy, nausea and acidic.
Gradually over the week I have felt better. I have found I am exhausted by 4:00pm, but this may have absolutely nothing to do with it. I am not sleeping well because, other than Natrasleep with valerian, I have nothing to make me sleep now and I am sore and hurting, so can’t get comfortable. I’m getting roughly a 1 hour cycle (should be 90 minutes) of dozing between waking and needing to move. I can relax – that is well practised – but unfortunately as soon as I do I start to hurt in my upper back and muscles start to become agitated. The feeling of agitation generally has been frustrating and I spent a good part of Wednesday in tears.
Things have picked up since though and I think we’re there now. I no longer take Tramadol. I can go and see a new doctor on Tuesday and say I only take Ibuprofen and Paracetamol and this is where I am with pain and movement – not something hidden by Tramadol. I have been swimming as usual and keeping up my yoga and Pilates with my physio exercises. I am personally shocked at how weak I have become over the past 18 months. My muscles and tendons, despite regular exercise, are tight and guarding and exercise stretches that used to be easy for me are now worryingly difficult. However, you get nothing without trying and I’ll carry on. It has occurred to me though that, while surgeons say it is ok to have so many joints replaced so close together, the reality is that you feel as though you have been in a car crash. And in many ways, you might as well have been!
I am still having problems sleeping, but I am waking in the morning feeling brighter than I did regardless of that. My joints and muscles are getting stronger again – I can lift my left leg against gravity 10 x 3 times (with just some pain and effort!) – a few weeks ago I couldn’t do it at all. I am in pain, but I am looking for a different way of managing it. I will not be going back onto Tramadol.
Onwards and Upwards 🙂